DEAR DR. ROACH: After many bouts of pain in my left leg, I was referred for an MRI. They diagnosed me with left lumbar radiculitis, spondylolisthesis and lumbar spondylosis. There are many people in my independent living facility who have gotten similar diagnoses. As an RN with a master’s in nursing education, I have a question: When the diagnoses are made, do doctors not explain the problem in layman’s terms? I only found out what my list of diagnoses were from a physical therapist, to whom I was referred. — N.F.P.
ANSWER: Doctors certainly should explain their diagnoses in language appropriate for their patients. We can forget that the language we use is sometimes incomprehensible, but that’s not an excuse. A patient should always feel comfortable in saying they don’t understand a diagnosis, or any other word or phrase their doctor uses, and ask for more explanation. Many of the most effective communicators I have seen not only ask the patient whether they understood, but have made sure their patient can explain it back to them.
In your case, these specific diagnoses are generally not well-known by nonexperts, and I am disappointed that they did not give you an explanation. Lumbar radiculitis is essentially sciatica — it’s an inflammation of the large bundle of nerve roots, which usually causes pain down the leg into particular locations, based on which nerves are being affected. It is not a specific diagnosis, as it doesn’t say what is causing the damage to the nerves.
Spondylolisthesis is a condition where one vertebra overlaps another one below it (front to back, not side to side). Very mild spondylolisthesis will not cause any symptoms, but more severe cases can cause damage to the nerve roots. Spondylosis of the lumbar vertebrae is a nonspecific term signifying degeneration of the spine, usually due to osteoarthritis and often including degeneration of the disks in between the vertebrae.
So, these diagnoses together suggest that you have osteoarthritis of the spine, along with a displacement of one vertebra over another, causing damage to the nerve roots of the spine. These conditions would be likely to cause the back and leg pain you have on your left side.
DEAR DR. ROACH: What are the risks for long-term usage of metformin for prediabetes? — T.G.
ANSWER: Metformin is a commonly used treatment for Type 2 diabetes, but has also been proven to prevent, or at least delay, the onset of diabetes in people who are at risk. This includes those who already have abnormal blood sugar but don’t yet meet the diagnostic criteria for diabetes — called “prediabetes” or “impaired glucose tolerance.”
Metformin works mostly by preventing the liver from making sugar. This allows the insulin a person makes to work on dietary sugar instead and, in turn, lowers insulin levels, thus promoting weight loss.
Metformin is a very safe drug with few long-term side effects. The most common side effects are gastrointestinal — nausea and diarrhea are the most common. These usually go away after some time and can be minimized by using the long-acting form of the drug. Vitamin B12 deficiency happens in about 20 percent of people over a span of five years. The most severe side effect is called lactic acidosis, but this is extremely rare when metformin is only given to people with normal kidney function. Kidney function and blood sugar levels should be periodically checked when on metformin, whether for diabetes or prevention.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2023 North America Synd., Inc.
All Rights Reserved